That Pain Killer May Be Your Killer

0
79

By Dr. Ola Sandra Ndukwe

Yesterday, I visited a friend of mine in her clinic as I usually do. On arrival, I observed an unusual crowd had gathered in front of the clinic.

So, I walked in and met her trying to resuscitate a man who was probably in his 40’s. She gave him intravenous fluids (drips) and about 3 pints of blood because he was severely anemic with low blood pressure. His Packed Cell Volume was 14%. He was critically ill.

A general surgeon was already on ground for an Emergency Exploratory Laparotomy (this is a surgical procedure whereby the belly is opened up to find out the cause of problem).

He is a middle-aged man with two years history of constant backache.

As an Engineer, his job is tedious; he figured it was the cause of this persistent backache. For this, he had been taking painkillers for months.

About three months ago, he noticed the pain had worsened. He visited a patent medicine dealer who increased the dose of the painkillers he had been taking. So, for three months, he had been on a double dose of ibuprofen, which he took thrice daily.

He sometimes took piroxicam also, at night when the pain became intolerable.

A few weeks later, he noticed the color of his stool changed from the usual yellowish-brown to a somewhat darkish color.

However, he felt it was a result of the drugs he had been taking recently in addition to the painkillers. As the days went by, he noticed inexplicable but subtle changes in his body including a distended abdomen. This didn’t stop him from going about his daily routine.

On the night before his presentation to the hospital, he vomited frank blood. In his wife’s words: “it was a large amount of blood.”

He vomited blood several times and also passed bloody stools. Within a few hours, he became dizzy with new-onset chest pain; he was barely conscious at presentation to the hospital.

On examination, he was very pale, almost white. Following resuscitation, he had emergency surgery for multiple bleeding Peptic Ulcers.

It was a miracle he survived. The bleeding was stopped and two more pints of blood were given.

This was the side effect of the painkillers he had been taking. We sometimes abuse these drugs without knowing they could have fatal consequences. Ibuprofen, Diclofenac, Piroxican, Naproxen and many other painkillers described as Non-Steroidal Anti-inflammatory Drugs (NSAIDs) can cause Peptic Ulcers, bleeding as well as kidney damage.

Stop abusing them. Wherever there is a need for you to be on Pain Killers, see a doctor who will choose an appropriate medication for you.

These drugs are for a short course; do not let your painkillers kill you. A visit to my blog (Olamedicalblog.com) will educate you more deeply. This medical education is aimed at creating public health awareness especially in the major health problems in our environment.

Sandra Ndukwe, a  Medical doctor writes from Owerri 

LEAVE A REPLY

Please enter your comment!
Please enter your name here